Ototoxicity: How medications can be bad for your hearing

December 9, 2015 by Émilie Bédard

ototoxicité

Some medications can damage parts of your inner ear or acoustic nerve, which makes them “ototoxic” .

Over a hundred medications and chemical products are potentially ototoxic and can cause a number of symptoms tied to hearing or balance disorders.

Risk factors

The global rate of drug-related ototoxicity is somewhat unclear and varies according to the risk factors and the drug in question.

High dosage or prolonged use of the medication, pre-existing hearing impairment, the combination of more than one ototoxic medication, advanced age, poor kidney function, and hereditary factors can all increase a patient’s vulnerability to a medication’s ototoxic effects.

Symptoms

The ototoxicity of a medication can cause tinnitus, reduced auditory acuity, the aggravation of a pre-existing hearing impairment, poor balance, and vertigo. The symptoms can be temporary, but in some cases they’re permanent. If you think you may be suffering from one of them, it’s important to see your doctor or pharmacist as soon as possible.

List of medications

The medications most often associated with ototoxicity include certain antibiotics and diuretics, aspirin, nonsteroidal anti-inflammatory drugs such as na-
proxen and ibuprofen (Advil, Motrin), as well as antimalarial and antineoplastic (cancer-fighting) drugs. When caused by aspirin or anti-inflammatory drugs, the effects are reversible and disappear once the patient has been off the medication for a few days. Ototoxicity is more likely with stronger doses of medication and when the patient is elderly or dehydrated.

Prevention

The effects of ototoxic drugs can be avoided by mea‑
suring the concentration of specific medications in the blood and by ensuring that the kidneys are working properly before and during treatment.

It’s also important to let your doctor and pharmacist know if you already have any of the symptoms associated with ototoxicity, such as vertigo or tinnitus. And of course, you should follow all instructions and take the prescribed dosage of any medication.

If you take non-prescription drugs, tell your doctor or pharmacist. They’ll make sure that the drugs are compatible with your current medication and are safe for you to take.

Reference :
MUDD, P.A. « Ototoxicity ». Oct. 2014. Article  viewed online on 2015-08-04: http://emedicine.medscape.com/article/857679-overview